Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2002, 8:16 PM EDT for Robeson County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2002, 8:16 PM EDT (00:16 UTC)
- Expired
- Aug 24, 2002, 9:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
340
WUUS52 KILM 250016
SVRILM
NCC155-250115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EDT SAT AUG 24 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 915 PM EDT
* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES WEST
OF RAEMON...OR ABOUT 11 MILES SOUTH OF LAURINBURG...MOVING EAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RAEMON AT 820 PM
PURVIS AT 830 PM
RAYNHAM AT 840 PM
BUIE AT 845 PM
FAIRMONT AT 850 PM
PROCTORVILLE AT 900 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
TRA
LAT...LON 3477 7933 3463 7945 3437 7902 3460 7886
3482 7890What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:30 PM EDT, 6 hours 46 minutes earlier.
Area forecast discussion, Aug 24, 1:30 PM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 130 PM EDT SAT AUG 24 2002 WILL CONTINUE WITH HEAT ADVISORY THROUGH THE EARLY EVENING HRS. GUIDANCE SOMEWHAT DIFFERENT WITH POPS OVERNIGHT. EVENTHO DO HAVE WEAK UPPER DIFLUENCE...VERY WEAK 5H SHEARED VORT...AND SFC TROF MOVES TO THE COAST. 5H TEMPS CONTINUE TO REMAIN IN THE VICINITY OF -4 TO -5. DAYTIME HEATING IS LACKING WHICH HAS BEEN THE CATALYST. WILL ONLY GO WITH 20-30 OVERNIGHT POPS. FRONTAL BNDRY TO DROP S ON SUN AND STALL ACROSS PORTIONS OF THE ILM CWA BY SUN NIGHT THRU MON BEFORE LIFTING BACK N BY TUE. NOT MUCH UPPER DYNAMICS OTHER THAN WEAK UPPER DIFLUENCE FOR SUN. WILL CONTINUE WITH 30 POPS AND EXTEND IT INTO SUN NIGHT. UPPER DUYNAMICS SPINNING ARND UPPER LOW IN THE OHIO RIVER VALLEY MON INTO TUE...TO AFFECT THE ILM CWA. MODELS A BIT DIFFERENT TO WHAT DEGREE ITS IMPACT ON THE FA. HOWEVER ENUF TO WARRANT 40-50 POPS FOR MON THRU MIDWEEK BEFORE RDGING FROM OFF THE ATLANTIC TAKES CHARGE..THEN BACK TO 20-30 AT TEH END OF THE WEEK. TEMPS...1 MORE DAY IN THE 90 TO 95 RANGE...MAKING HI VALUES 100-105. WILL FOLLOW PERSISTENCE FOR TONIGHTS LOWS...AND TWEAK GUIDANCE THE REST OF THE WAY. CLDS ANBD PCPN TO LIMIT MAXES MON THRU MIDWEEK. CWF...SFC TROF PUSHES TO AND OFF THE COAST LATE TONIGHT AND SUN. WIND DIR BECOMES MORE WESTERLY AS A RESULT. FRNTL BNDRY TO MAKE IT TO THE NRTHERN WATERS LATE SUN NIGHT AND STALL. WILL SPLIT AT CAPE FEAR FOR NOW. FRNT LIFTS BACK TO THE N BY TUE. SOUTH WIND DIR BECOMES PREDOMINATE. AS ATL RDGING BECOMES MORE PREDOMINATE WIND BECOMES SE-S. MODELS INDICATE DECENT PG LATE MON NIGHT INTO ERLY WED AND WILL REFLECT WITH 15 TO OCCASIONALLY 20 KT. PRELIMINARY NUMBERS... FCSTID = 11 KILM 77 93 75 85 / 20 30 30 50 KLBT 75 92 71 84 / 20 30 30 50 KFLO 76 93 72 85 / 20 30 30 50 KMYR 78 90 76 85 / 20 30 30 50 .ILM... NC...HEAT ADVISORY NCZ087-096-097-099>101. SC...HEAT ADVISORY SCZ017-023-024-032>034-039-046. RALF
In the hours before
Special weather statement, Aug 24, 7:12 PM EDT, 1 hour 4 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-251115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 712 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS MOVING EAST... NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745 AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS. && MR
Special weather statement, Aug 24, 8:10 PM EDT, 6 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-250115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 810 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST... NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH OF WALLACE...TO ELIZABETHTOWN...TO FAIR BLUFF...TO MARION...TO EFFINGHAM...WILL CONTINUE MOVING EAST SOUTHEAST REACHING A MAPLE HILL...TO BURGAW...TO TABOR CITY...TO PAMPLICO LINE BETWEEN 845 PM AND 915 PM. THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...EXCEPT UP TO TWO AND A HALF INCHES POSSIBLE IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MR
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:13 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 47 min |
| Aug 24, 8:51 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 54 min |
| Aug 24, 8:55 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 25 min |
| Aug 24, 8:58 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
| Aug 24, 9:32 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 58 min |
| Aug 24, 9:43 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 62 min |
| Aug 24, 9:47 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.